Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 70, NWS Pueblo, CO

June 29, 1997Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 1997, 2:40 PM MDT for Otero County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1997, 2:40 PM MDT (20:40 UTC)
Expired
Jun 29, 1997, 3:40 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS1 KPUB 292042 RRA
SVRPUB
COC089-292140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT SUN JUN 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 340 PM MDT
 
* SOME LOCATIONS AFFECTED
  LA JUNTA BY 3 PM
  TIMPAS THROUGH 3 PM
  HAWLEY BY 3 PM
  SWINK BY 3 PM

* AT 2 35 PM RADAR SHOWED A SEVERE STORM WAS IN THE VICINITY OF
  TIMPAS OR 13 MILES SOUTHWEST OF LA JUNTA...MOVING MOVING NORTHEAST
  AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
DAMAGING WINDS.


IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JKH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:52 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 29, 1:52 PM MDT, 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
150 PM MDT SUN JUN 29 1997

THE PRIMARY FORECAST PROBLEM OF THE NIGHT IS DETERMINING IF DEEP
CONVECTION WILL BE SUSTAINED ON THE FAR EASTERN PLAINS.

THUNDERSTORMS OVERNIGHT IN KANSAS PRODUCED ENOUGH OUTFLOW THAT
THE LOWER ATMOSPHERE OVER EASTERN COLORADO WAS SUBSTANTIALLY
MODIFIED.   THE COOL...MOIST AIR HAS SLOWED AND LIMITED HEATING
ON THE PLAINS TODAY.  MEANWHILE...THE MODELS INDICATE A TREND
TOWARD WARMING MID LEVELS OVER THE NEXT 24 HOURS AS AN UPPER
RIDGE BUILDS OVER THE REGION.   THUS...THE RACE IS ON BETWEEN
DAYTIME HEATING ACTING ON HIGH LOW LEVEL MOISTURE OVER THE
EASTERN PLAINS AND STABILIZING DUE TO MID LEVEL WARMING.  THE ETA
SHOWS 1000+ J/KG CAPE AND RELATIVELY LOW CIN...BUT DOES NOT
GENERATE ANY PRECIPITATION.  CONVECTION HAS BEEN FAIRLY SHALLOW
AS OF EARLY AFTERNOON.  HOWEVER...IT IS HARD TO IMAGINE THAT AS
TEMPERATURES CLIMB INTO THE LOWER 90S OVER THE FAR EASTERN
PLAINS...WITH DEWPOINTS IN THE MID 50S...THAT DEEP CONVECTION
WILL NOT DEVELOP.  VERTICAL WIND SHEAR IS SUFFICIENT (AROUND 30-
40 KTS THRU THE LOWEST 4 KM) TO ORGANIZE THE STORMS SOMEWHAT...
AND DRYING MID LEVELS WILL HELP ALLOW STRONG DOWNDRAFTS.  WARM
TEMPERATURES ALOFT SHOULD MOSTLY INHIBIT HAIL PRODUCTION.

COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE
LIMITED...SINCE THERE APPEARS TO BE NO UPPER LEVEL FEATURE TO
HELP TRIGGER AND SUSTAIN CONVECTION.  HOWEVER...A DRYLINE IS IN
PLACE EXTENDING THROUGH HUERFANO AND LAS ANIMAS COUNTIES... WHICH
MAY HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING.
WITHOUT UPPER LEVEL SUPPORT...STORMS SHOULD DIE OUT BEFORE
MIDNIGHT.

WITH INCREASING SOUTHWEST FLOW IN THE MID LEVELS APPROACHING FROM
THE WEST...SURFACE WINDS HAVE INCREASED IN THE SAN LUIS VALLEY
THIS AFTERNOON AND THESE WINDS SHOULD PERSIST THROUGH MUCH OF THE
EVENING BEFORE DIMINISHING.

FWC TEMPERATURES AND POPS ARE IN THE BALLPARK.

HAYNES

In the hours before

Special weather statement, Jun 29, 11:40 AM MDT, 3 hours before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUN 29 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS THIS
   AFTERNOON AND EVENING...

THUNDERSTORMS IN KANSAS OVERNIGHT PRODUCED AN OUTFLOW BOUNDARY
THAT PUSHED INTO EASTERN COLORADO...CAUSING THE LOWER ATMOSPHERE
TO BE COOLER AND MOISTER THAN EXPECTED...EAST OF THE MOUNTAINS.
THIS HIGHER LOW LEVEL MOISTURE WILL RESULT IN AN INCREASED CHANCE
OF THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE
FAR EASTERN PLAINS.

MODERATE VERTICAL WIND SHEAR AND HIGH LOW LEVEL MOISTURE MAY ACT
TO PRODUCE A FEW SEVERE THUNDERSTORMS OVER KIOWA...PROWERS...BENT
AND BACA COUNTIES LATE THIS AFTERNOON AND EVENING.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...MAINLY OVER KIOWA...
PROWERS...BENT AND BACA COUNTIES.

HAYNES
Special weather statement, Jun 29, 11:44 AM MDT, 2 hours 56 minutes before
COZ060>081-300600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT SUN JUN 29 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE OVER THE FAR EASTERN PLAINS THIS
   AFTERNOON AND EVENING...

THUNDERSTORMS IN KANSAS OVERNIGHT PRODUCED AN OUTFLOW BOUNDARY
THAT PUSHED INTO EASTERN COLORADO...CAUSING THE LOWER ATMOSPHERE
TO BE COOLER AND MOISTER THAN EXPECTED...EAST OF THE MOUNTAINS.
THIS HIGHER LOW LEVEL MOISTURE WILL RESULT IN AN INCREASED CHANCE
OF THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE
FAR EASTERN PLAINS.

MODERATE VERTICAL WIND SHEAR AND HIGH LOW LEVEL MOISTURE MAY ACT
TO PRODUCE A FEW SEVERE THUNDERSTORMS OVER KIOWA...PROWERS...BENT
AND BACA COUNTIES LATE THIS AFTERNOON AND EVENING.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NECESXSARY TODAY...MAINLY OVER KIOWA...
PROWERS...BENT AND BACA COUNTIES.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:32 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Jun 29, 3:30 PM MDTSevere Thunderstorm WarningPUBProwers65 min
Jun 29, 4:24 PM MDTSevere Thunderstorm WarningPUBBaca61 min
Jun 29, 4:37 PM MDTSevere Thunderstorm WarningPUBProwers63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.